Alert archive / Tennessee / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS Huntsville, AL

December 31, 2010Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood watch at Dec 31, 2010, 9:59 PM CST for Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jan 1, 2011, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2010, 9:59 PM CST (03:59 UTC)
In effect from
Jan 1, 2011, 12:00 AM CST
Expired
Jan 1, 2011, 12:00 PM CST
In force
12 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Dec 31, 5:30 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 5:30 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CST FRI DEC 31 2010

.UPDATE...FOR 00Z TAFS
&&

.AVIATION...VFR CONDITIONS PREVAIL FOR NOW WITH A PERSISTENT STRONG
SE FLOW AROUND 15 KT WITH GUSTS NEAR 25 KT. XPCT CONDITIONS TO LOWER
TO MVFR AROUND 07Z AS SHRA BEGINS TO OVERSPREAD THE AREA FROM W TO E
WITH THE APPROACHING COLD FRONT. A LINE OF TSRA WILL ALSO BEGIN TO
SWEEP ACROSS THE AREA ALONG/AHEAD OF THE FRONT...MAINLY BETWEEN THE
07-12Z TIME FRAME. CONDITIONS MAY LOWER TO IFR LEVELS IN AND NEAR
THE STRONGER TSRA CELLS...WITH GUSTS AOA 30KT AT TIMES.
&&

.DISCUSSION...WHAT A DIFFERENCE A WEEK MAKES. A WEEK AGO...WE WERE
PREPARING FOR A WHITE CHRISTMAS THAT MANY AROUND THE REGION WON'T
FORGET...THIS TIME AROUND THE FOCUS IS ON SVR WX AND FLOODING...AND
CERTAINLY EARLY AFTN TEMPERATURES LEND CREDENCE TO THAT FCST. TEMPS
HAVE RISEN INTO THE UPPER 60S AT MANY LOCATIONS ON THE STRENGTH OF
GUSTY SOUTHERLY WINDS AND SOME CLEARING. MEANWHILE...FURTHER NW
CLOSER TO THE PARENT UPPER LOW...A SVR WX OUTBREAK IS UNDERWAY
ACROSS NRN AR AND MO. SFC CONDITIONS IN THESE AREAS ARE JUST AS WARM
BUT WITH GREATER MOISTURE
/DEWPOINTS AROUND 60/.

THE OVERALL FCST FOR TONIGHT IS NOT THAT DIFFERENT FROM PVS DAYS:
100 POPS WITH HVY RAINFALL AND UNSEASONABLY WARM CONDITIONS. AS
USUAL THE DEVIL IS IN THE DETAILS. MODEL SOUNDINGS ARE SLIGHTLY MORE
UNSTABLE AND INDICATE A NARROW WINDOW OF SFC-BASED INSTABILITY
MAINLY JUST AHEAD OF THE SFC FRONT. SBCAPE STILL IS MODEST /AND
MLCAPE VIRTUALLY NONEXISTENT/ BUT LOW-LVL SHEAR/WINDS REMAIN VERY
IMPRESSIVE...AND IT TAKES LITTLE INSTABILITY TO CREATE A SEVERE WX
RISK IN THE COOL SEASON. HEAVY RAINFALL ALSO CONTINUES TO BE A
PRIMARY THREAT WITH GOOD MODEL/ ENSEMBLE CONSENSUS ON PWATS ALMOST
300PCT OF NORMAL /1.3-1.5 INCHES/. FRONTAL MOTION REMAINS FAIRLY
SPEEDY...BUT MOISTURE TRANSPORT AND LOW-LVL JET ARE VERY STRONG AND
MODEL QPF IS JUST A BIT HIGHER WITH AREAWIDE AVERAGES RUNNING 1-3
INCHES. SINCE THIS IS GETTING CLOSE TO SOME FLASH FLOOD GUIDANCE...
WILL HOIST A FLASH FLOOD WATCH FROM MIDNIGHT THRU NOON FOR NRN AL.
CONDITIONS WILL ALSO BE BREEZY...BUT BELIEVE GUSTS WILL REMAIN JUST
BELOW ADVISORY CRITERIA.

THE SFC FRONT WILL PUSH THROUGH THE REGION SATURDAY MORNING...SLOWLY
CAUSING RAIN TO DIMINISH AND GRADUALLY BRINGING COOLER AIR INTO THE
REGION. A FEW SHRA MAY LINGER INTO SATURDAY EVENING BUT DO NOT
CURRENTLY EXPECT THE MOISTURE TO LINGER LONG ENOUGH TO CREATE
FREEZING PCPN CONCERNS /THOUGH BLACK ICE COULD BE AN ISSUE IN SOME
AREAS/. THE TRULY COLDER CONDITIONS WILL HOLD OFF UNTIL SUNDAY NIGHT
WHEN THE DRIEST AIR AND SFC HIGH MOVE OVERHEAD...RESULTING IN GOOD
RADIATIONAL COOLING.

CONDITIONS GENERALLY LOOK DRY AND SEASONABLE FOR THE FIRST WORK WEEK
OF 2011...AS ZONAL FLOW AND HIGH PRESSURE BECOME THE DOMINANT WX
INFLUENCES. SOME PCPN CHANCES CREEP INTO THE FCST BY MID-LATE WEEK
AS A SERIES OF WEAK SHORTWAVES TRAVERSE THE UPPER MIDWEST/GREAT
LAKES. MODEL AGREEMENT IS POOR AND MOISTURE LACKING SO HAVE STUCK
WITH VERY LOW POPS WED NIGHT/THU. STAYED CLOSE TO GFSX MOS VALUES
MODIFIED SLIGHTLY BY GEFS MEANS FOR TEMPS.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
     MORNING FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...
     FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...MORGAN.

TN...NONE.
&&

UPDATE...09
DISCUSSION...BCC
Hazardous weather outlook, Dec 31, 12:53 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CST FRI DEC 31 2010

ALZ001>010-016-TNZ076-096-097-011015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1253 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY OVER NORTHWESTERN ALABAMA
LATE THIS AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH
THESE STORMS.

AS CONDITIONS GROW INCREASINGLY UNSTABLE AHEAD OF AN APPROACHING COLD
FRONT TONIGHT...THUNDERSTORMS WILL EXPAND IN COVERAGE. SCATTERED
THUNDERSTORMS AHEAD OF A MAIN LINE OF SHOWERS AND THUNDERSTORMS WILL
BEGIN TO AFFECT MAINLY NORTHWESTERN ALABAMA THIS EVENING...AND
GRADUALLY SPREAD EASTWARD ACROSS THE AREA INTO THE EARLY MORNING
HOURS ON SATURDAY. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS...BUT A THREAT FOR ISOLATED TORNADOES AND SMALL HAIL
DOES EXIST.

A MORE SOLID LINE OF SHOWERS AND THUNDERSTORMS WILL THEN ENTER THE
AREA LATER TONIGHT...PERHAPS ENTERING NORTHWEST ALABAMA AS EARLY AS
MIDNIGHT OR SHORTLY THEREAFTER. THIS LINE MAY REACH CENTRAL AREAS BY
3 TO 6 AM AND THEN THE GEORGIA BORDER AFTER 6 AM. THE DAMAGING WIND
THREAT WILL CONTINUE WITH ANY HEAVIER CELLS WITHIN THIS LINE OF
STORMS. ADDITIONALLY...HEAVY RAINFALL AMOUNTS AROUND TWO TO THREE
INCHES OR PERHAPS HIGHER IN SOME LOCATIONS COULD PRODUCE ISOLATED
INSTANCES OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING AFTER 6 AM SATURDAY
MORNING...MAINLY ALONG AND EAST OF THE INTERSTATE 65 CORRIDOR. A FEW
OF THESE THUNDERSTORMS MAY STILL BE ABLE TO PRODUCE STRONG TO
DAMAGING WINDS AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL DIMINISH FROM WEST
TO EAST AS A COLD FRONT CROSSES THE AREA ON SATURDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TONIGHT AND SATURDAY MORNING.

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:54 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Jan 1, 12:26 AM CSTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan6 hr
Jan 1, 12:33 AM CSTSpecial Weather StatementHUNFranklin, Lawrence57 min
Jan 1, 1:21 AM CSTSpecial Weather StatementHUNLawrence, Limestone, Morgan39 min
Jan 1, 2:00 AM CSTSpecial Weather StatementHUNLimestone, Madison, Morgan45 min
Jan 1, 2:43 AM CSTSpecial Weather StatementHUNJackson, Madison62 min
Jan 1, 3:17 AM CSTSpecial Weather StatementHUNCullman43 min
Jan 1, 3:45 AM CSTFlash Flood WarningHUNCullman, Jackson, Marshall3 hr
Jan 1, 5:04 AM CSTFlash Flood WarningHUNDeKalb4 hr
Jan 1, 6:23 AM CSTAreal Flood WarningHUNMadison, Morgan64 days
Jan 1, 6:46 AM CSTFlash Flood WarningHUNJackson, Marshall5 hr
Jan 1, 9:28 AM CSTFlash Flood WarningHUNDeKalb2 hr
Jan 1, 10:34 AM CSTAreal Flood WarningHUNCullman, Lawrence, Limestone, Morgan6 hr
Jan 1, 11:00 AM CSTRiver Flood WarningHUNMadison21 hr
Jan 1, 11:03 AM CSTRiver Flood WarningHUNLawrence8 hr
Jan 1, 11:28 AM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall6 hr
Jan 1, 6:41 AM CSTSpecial Weather StatementHUNLincoln34 min

Nearby

Flash Flood Watches in Tennessee, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.